Virginia, 2002High Wind in Virginia, December 25, 2002
December 25, 2002 · NWS RNK · 21 events in 21 counties and zones
High winds during the afternoon of the 25th downed numerous trees and power lines across the area. A tree was downed onto a house in Roanoke, causing damage to the roof and crushing the front porch.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds during the afternoon of the 25th downed numerous trees and power lines across the area. A tree was downed onto a house in Roanoke, causing damage to the roof and crushing the front porch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 25, 10:00 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 25, 10:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1000 AM EST WED DEC 25 2002
HAVE MADE ADJUSTENTS TO TEMPS BASED ON CURRENT OBS AND WL ALSO
UPDATE FOR CLOUDS IN THE E. WINDS AREA INCREASING GRADUALLY FM WEST
TO EAST AND FCST STILL OKAY FOR WARNING AND ADV. GEV HAD A GUST TO
50 KTS AND AS BINOVC INCREASED...WINDS PICKED UP OVR THE NRV. AREAL
COVERAGE AND INTENSITY ON SHSN ON RADAR HAS DECREASED PAST FEW
HOURS. NO CHANGES PLANNED TO PCPN FCST.
.RNK...
NC...HIGH WIND WARNING FOR THIS AFTERNOON THROUGH THIS EVENING FOR
ZONES NCZ001>002...NCZ018. WIND ADVISORY FOR NCZ003-019.
VA...HIGH WIND WARNING FOR THIS AFTERNOON THROUGH THIS EVENING FOR
ZONE VAZ010>014...VAZ015>020. WIND ADVISORY FOR VAZ007-009-022>024-
032>035.
WV...WINTER WEATHER ADVISORY FOR TODAY AND TONIGHT FOR WVZ042>045.
WIND ADVISORY FOR WVZ042>045.
AMSHazardous weather outlook, Dec 25, 6:03 AM EST, 6 hours 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-261100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 AM EST WED DEC 25 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY
A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH MIDNIGHT
FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE NEW RIVER VALLEY
AND ALLEGHANY HIGHLANDS OF SOUTHWEST VIRGINIA. A WIND ADVISORY IS IN
EFFECT OF THE REST OF SOUTHWEST VIRGINIA FROM THE FOOTHILLS OF THE
BLUE RIDGE...WESTWARD. A WIND ADVISORY IS ALSO IN EFFECT FOR THE
FOOTHILLS OF NORTHWEST NORTH CAROLINA...AND SOUTHEASTERN WEST
VIRGINIA. SEE THE DETAILS IN THE WBCNPWRNK PRODUCTS ISSUED.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH
MIDNIGHT FOR SOUTHEASTERN WEST VIRGINIA. DETAILS ARE IN THE
WBCWSWRNK PRODUCT ISSUED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
High Wind, Rockbridge
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
High Wind, Smyth
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Smyth forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
High Wind, Tazewell
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Tazewell forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
High Wind, Wythe
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Wythe forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
High Wind, Bath
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Bath forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
High Wind, Alleghany
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Alleghany forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
High Wind, Amherst
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Amherst forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
High Wind, Bedford
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
High Wind, Bland
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Bland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
High Wind, Botetourt
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Botetourt forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
High Wind, Campbell
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Campbell forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
High Wind, Carroll
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
High Wind, Craig
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Craig forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
High Wind, Floyd
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
High Wind, Franklin
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
High Wind, Giles
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Giles forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
High Wind, Grayson
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Grayson forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
High Wind, Montgomery
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
High Wind, Patrick
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Patrick forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
High Wind, Pulaski
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Pulaski forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
High Wind, Roanoke
- When
- December 25, 12:30 PM EST to 8:00 PM EST
- Where
- Roanoke forecast zone
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, December 25, 20021 death · $50,000 · 4 events
- Winter Storm and High Wind in Massachusetts, December 25 to 26, 2002$195,000 · 57 kt wind · 16 events
- Heavy Snow in New York, December 25, 2002$135,000 · 9 events
- High Wind in Washington, December 25, 2002$80,000 · 50 kt wind · 3 events
- Heavy Snow in Pennsylvania, December 25, 200236 events
- Winter Storm in Vermont, December 25 to 26, 2002$45,000 · 3 events
- Winter Storm in New York, December 25 to 26, 200224 events
- Heavy Snow in New York, December 25 to 26, 200218 events
- Winter Storm in Vermont, December 25 to 26, 2002$20,000 · 2 events
- Heavy Snow in Maine, December 25 to 26, 200212 events
- Winter Weather in North Carolina, December 25, 200211 events
- Heavy Snow in West Virginia, December 25 to 26, 200210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321254, 5321255, 5321256, 5321257, 5322479, 5322480, 5322481, 5322482, 5322483, 5322484, 5322485, 5322486, 5322487, 5322488, 5322489, 5322490, 5322491, 5322492, 5322493, 5322494, 5322495.